Format

Send to

Choose Destination
Dermatology. 2010 Aug;221(1):9-12. doi: 10.1159/000300136. Epub 2010 May 13.

Development of two primary malignant melanomas after treatment with adalimumab: a case report and review of the possible link between biological therapy with TNF-alpha antagonists and melanocytic proliferation.

Author information

1
2nd Department of Dermatology and Venereology, National and Kapodistrian University of Athens, School of Medicine, Attikon General University Hospital, Athens, Greece. alexanderkatoulis@yahoo.co.uk

Abstract

Biologics, such as tumor necrosis factor alpha (TNF-alpha) antagonists, have revolutionized treatment of several significant inflammatory autoimmune diseases. Nevertheless, issues concerning long-term safety remain to be clarified. There is growing evidence linking biological treatments with the occurrence of malignancies or reactivation of latent ones, including malignant melanoma. We report the case of a 75-year-old male patient who developed 2 primary malignant melanomas (MM) after treatment with adalimumab for rheumatoid arthritis. He was under adalimumab treatment for approximately 12 months before the diagnosis of MM on his right lower leg. After surgical removal and staging, no evidence of metastases was found. A few months later, a second MM developed on the patient's scalp. The short duration of treatment with adalimumab and the unclear temporal relationship cannot adequately support a probable link between this double MM occurrence and the adalimumab-induced immunosuppressive state. The result of a literature search regarding the possible association between anti-TNF drugs and melanocytic proliferation is provided.

PMID:
20484878
DOI:
10.1159/000300136
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center